Alert archive / Kansas / Freeze Warnings in 2013

Freeze Warning 7, NWS Dodge City, KS

October 16, 201313 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 16, 2013, 12:36 PM CDT for 13 counties in Kansas. It took effect at Oct 17, 2013, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2013, 12:36 PM CDT (17:36 UTC)
In effect from
Oct 17, 2013, 12:00 AM CDT
Expired
Oct 17, 2013, 9:00 AM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WWUS73 KDDC 161736
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 PM CDT WED OCT 16 2013

...FROST AND FREEZING TEMPERATURES LIKELY TONIGHT...

.CLEARING SKIES...LIGHT WINDS AND DRY AIR EXPECTED OVERNIGHT WILL
CREATE FAVORABLE CONDITIONS FOR FROST AND FREEZING TEMPERATURES BY
EARLY MORNING THURSDAY.

KSZ043-044-061>063-074>077-084>087-171400-
/O.NEW.KDDC.FZ.W.0007.131017T0500Z-131017T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
1236 PM CDT WED OCT 16 2013 /1136 AM MDT WED OCT 16 2013/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT CDT /11 PM MDT/ TONIGHT
TO 9 AM CDT /8 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CDT /11 PM MDT/
TONIGHT TO 9 AM CDT /8 AM MDT/ THURSDAY. 

* TEMPERATURE...BETWEEN 29 TO 32 DEGREES.

* IMPACTS...THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA 
  SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. 
  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED 
  OR BROUGHT INSIDE AWAY FROM THE COLD. OUTDOOR HOSES SHOULD BE 
  DISCONNECTED FROM THE FAUCETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ030-031-045-046-064-065-078>080-088-089-171400-
/O.NEW.KDDC.FR.Y.0003.131017T0500Z-131017T1400Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-FORD-EDWARDS-KIOWA-CLARK-
COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION
1236 PM CDT WED OCT 16 2013

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
THURSDAY. 

* TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED BETWEEN 33 AND 36
  DEGREES.

* IMPACTS...WIDESPREAD FROST CAN KILL TENDER VEGETATION IF NOT
  COVERED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RUSSELL
1 follow-up statement
540 
WWUS73 KDDC 171344
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
844 AM CDT THU OCT 17 2013

...TEMPERATURES RISING ABOVE FROST AND FREEZE THRESHOLDS THIS
MORNING...

.TEMPERATURES HAVE INCREASED TO THE MID 30S AND UPPER 30S IN SOME
AREAS.

KSZ043-044-061>063-074>077-084>087-171445-
/O.EXP.KDDC.FZ.W.0007.000000T0000Z-131017T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
844 AM CDT THU OCT 17 2013 /744 AM MDT THU OCT 17 2013/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

TEMPERATURES WILL CONTINUE TO RISE THROUGH THE UPPER 30S THROUGH LATE
MORNING.

$$

KSZ030-031-045-046-064-065-078>080-088-089-171445-
/O.EXP.KDDC.FR.Y.0003.000000T0000Z-131017T1400Z/
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-FORD-EDWARDS-KIOWA-CLARK-
COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION
844 AM CDT THU OCT 17 2013

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES WILL CONTINUE TO RISE THROUGH THE UPPER 30S THROUGH LATE
MORNING.

$$

RUSSELL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 16, 6:00 AM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Oct 16, 6:00 AM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT Wed Oct 16 2013

...Update to aviation for 12Z TAFs...

.SYNOPSIS...
ISSUED AT 1210 AM CDT WED OCT 16 2013

At 00z Wednesday -22c 500mb low was located near the four corners
region. This was near the based of an upper level trough that
extended from the southwest United States to the western Great
Lakes. A 500mb ridge axis extended from south central Canada into
the Pacific Northwest. At the 700mb level temperatures this
morning across the central plains ranged from -10c at North Platte
to -1c at Dodge City to +3c at Amarillo. At the 850mb level a
pools of higher dewpoints were observed across southern Nebraska
and northern Kansas with temperatures ranging from +4c at Dodge
City to -1c at North Platte and Omaha. Satellite loop also
indicating some lower cloud cover was occurring in this area of
higher 850mb dewpoints earlier this morning with Goodland
reporting a cloud bases at 3600ft and Hays reporting clouds at
4100ft. At the surface an area of high pressure was located over
southeast Wyoming with light winds near the surface ridge axis
that extending southeast of the high into western Kansas.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 139 AM CDT WED OCT 16 2013

Latest satellite loop supporting the 00z NAM and 00Z GFS in
spreading mid level moisture/clouds into southwest Kansas during
the early morning hours. Latest 00z NAM BUFR soundings suggesting
that these clouds will linger through much of the day as the
upper level trough moves east across the central high plains.
Possible exception will be north central Kansas. Dry air is
forecast to persist today below the 800mb level under the
increasing mid level moisture so the chances for early
precipitation later this morning or early afternoon reaching the
ground currently was looking less favorable. Am however still
unable to completely rule out some very light precipitation early
today so will keep precipitation chances as is despite little if
any accumulation expected.

As for temperatures today, given cloud cover and cooler air
forecast to remain in place across western Kansas will trend
towards to cooler MAV numbers. Lows today are expected to be
mainly in the mid to upper 50s.

Light south winds will return tonight as high pressure at the
surface crosses Oklahoma. With wind speeds expected to be
slightly stronger than earlier this morning do not expect lows as
cool as 12z Wednesday. Still given clearing skies will favor lows
once again mainly in the mid to upper 30s. lower 30s still appear
to be possible in portions of west central Kansas.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 333 AM CDT WED OCT 16 2013

Thursday:

A weak cold front will traverse across Kansas Thursday. There is not
any strong temperature advection with this boundary in the low levels.
In fact, other than a wind shift, the front will not have any major
sensible weather impacts, including to temperatures. Still expecting
maximums in the 60sF. No precipitation is expected during the day, so
will keep precipitation probabilities at zero percent. Minimums into
Friday will be on the cool side - mainly 30sF. High pressure sinking
southward will lead to light winds and a good radiational cooling night.

Friday:

The weather pattern becomes a bit more interesting Friday. A stronger
400 hPa potential vorticity anomaly will traverse across the region.
The 850 hPa baroclinic zone tightens through the day as well. At the
upper levels, southwest Kansas will be situated on the right entrance
region of a 250 hPa jet streak. This dynamic lift aloft and increasing
fgen at the lower levels will lead to widespread showers. There is still
a QPF signal in the models, so saw no reason to deviate from the likely
precipitation probabilities that were in the grids already. Friday is
also interesting as some of the models are cranking out snowfall amounts.
Inspecting forecast skew-t/log-p's shows warm low levels and parts of
the region do not even have a saturated dendritic zone... so... will
hold off on any wintry precipitation type for now. Do feel a little
bit more confident in going with the cooler side of maximum temperature
guidance as Friday looks like a cloudy/cool/light rain day. Some towns
might not break out of the 40sF for highs.

Saturday and beyond:

For the rest of the forecast period, CONUS upper level flow is forecast
to be quite amplified with a strong ridge out west and a deep trof out
east. The resultant northerly flow pattern aloft across Kansas is not
favorable for precipitation. Maximum temperatures should take an upswing
through the rest of the forecast period with 60sF returning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 600 AM CDT WED OCT 16 2013

BKN070-100 clouds today, but cigs should be VFR. W/NW winds 5-10 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  36  66  38 /  20  10   0  40
GCK  57  34  64  36 /  20   0   0  40
EHA  55  38  65  36 /  30   0   0  40
LBL  56  36  66  40 /  30   0   0  40
HYS  59  35  62  38 /  10  10   0  40
P28  59  38  68  41 /  20  10   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY until 9 AM CDT /8 AM MDT/ this morning FOR KSZ046-
061>065-074>079.

FREEZE WARNING until 9 AM CDT this morning FOR KSZ030-031-
043>045.

&&

SYNOPSIS...Burgert
SHORT TERM...Burgert
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Oct 16, 3:49 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT WED OCT 16 2013

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT WED OCT 16 2013 /249 AM MDT WED OCT 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT UNTIL 9 AM CDT, FOR TREGO, ELLIS,
SCOTT, LANE AND NESS COUNTIES. A FROST ADVISORY IS IN EFFECT FOR
RUSH, HODGEMAN, HAMILTON, KEARNY, FINNEY, PAWNEE, STANTON, GRANT,
HASKELL, GRAY, FORD, AND EDWARDS COUNTIES FOR THE SAME TIME PERIOD. SEE
THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:36 PM CDTFrost AdvisoryDDCClark, Comanche, Edwards, Ellis, Ford, Hodgeman and 5 more20 hr

Nearby

Freeze Warnings in Kansas, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.